Paracetamol may cause asthma in teenagers: Study



Paracetamol may cause asthma in teenagers: Study
London: Teenagers who regularly take paracetamol, the widely used over-the-counter painkiller, are more than twice as likely to develop asthma and serious allergies, a new study has claimed.



The research, involving 300,000 teenagers aged 13 and 14, found that those who had paracetamol once a month were 2.5 times as likely to have asthma than those who never took it.



And those who used it once a year were 50 percent more likely to have asthma, it was found.
The research, carried out by a team from the Medical Research Institute of New Zealand, also linked paracetamol use to allergic nasal congestion and eczema, the Telegraph reported.



Although the researchers could not determine whether paracetamol was definitely the cause of the increased risk of asthma, eczema and nasal allergies, they suggested that the painkiller might be interfering with the immune system and causing inflammation in the airways.



Because paracetamol is so widely used almost half of severe asthma cases might be prevented if paracetamol were avoided, said lead author Dr Richard Beasley.
He said: "The overall population attributable risks for current symptoms of severe asthma were around 40 percent, suggesting that if the associations were causal, they would be of major public health significance.



"Randomised controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life."



According to the study, teenagers who used paracetamol once a year were 38 per cent more likely to have allergic nasal congestion and those who used it once a month were more than twice as likely to have the condition than those who never took the painkiller.



For eczema, once yearly users of paracetamol were almost a third more likely to have the skin condition and once a month users were just under twice as likely to have it as non-users.



The findings are published in the American Journal of Respiratory and Critical Care Medicine.



PTI